Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS New Orleans, LA

May 19, 20196 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 19, 2019, 7:11 AM CDT for 6 parishes in Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2019, 7:11 AM CDT (12:11 UTC)
Expired
May 19, 2019, 8:15 AM CDT
In force
64 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:47 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2341 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2341 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 19, 3:15 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
315 AM CDT Sun May 19 2019

.SHORT TERM...A region of increased upper level difluence and a
passing weak shortwave trough axis will support the continued
development of convective activity over the next few hours across
Southwest and Central Louisiana. This area of convection is
expected to move into northwest portions of the forecast area
around daybreak. Fortunately, conditions will turn less favorable
for severe thunderstorm development early this morning as low
level shear decreases. With this in mind, any convection that
moves in should be in a weakening phase of development. However,
an isolated strong to severe thunderstorm could impact areas north
and west of Baton Rouge with damaging winds being the main threat.

This initial band of convection will continue to push east and
should be pushing into the central part of the CWA, generally
along the I-55 corridor, by mid to late morning. Fortunately, weak
shear profiles and marginal mid-level lapse rates of around 6.0
C/km will limit the severe potential during this period. This
initial band of convection should weaken to not much more than an
outflow boundary sparking off additional convection across the
Mississippi coast by the afternoon hours.

Further to the west, the difluent pattern aloft combined with
daytime heating pushing MLCAPE values back to around 2000 J/KG
could produce another round of showers and thunderstorms across
part of Southwest Mississippi and metro New Orleans during the mid
to late afternoon hours. Fortunately, the marginally unstable
mid- level lapse rates of around 6.0 C/km should limit severe
potential during the afternoon hours. At most, an isolated strong
to severe thunderstorm could develop. Once again, the weak shear
profiles would tend to favor localized damaging wind events
associated with microbursts over all other convective threats.

Most of the convection should dissipate shortly after sunset as
CAPE values decrease and upper level ridging builds in from the
west. At most, weak marine layer showers and thunderstorms may
persist through the overnight hours along coastal Mississippi and
portions of Southeast Louisiana mainly east of I-55.

Tomorrow will see the ridge axis continue to build in, but a
fairly deep pool of moisture will linger over the region. This is
evident by precipitable water values that are expected to remain
above 1.7 inches. The combination of moisture and increasing
instability associated with daytime heating should spark off
scattered showers and thunderstorms in the late morning and
afternoon hours. The convection should develop along a seabreeze
boundary, and this will keep the higher rain chances along and
north of the I-10 corridor through the afternoon hours. Overall,
tomorrow will resemble our typical Summer pattern of seabreeze
induced convection. A few stronger thunderstorms could develop,
but organized widespread severe thunderstorms will not be a
threat. Any convection will quickly dissipate shortly after sunset
as instability decreases, and fully expect to see dry conditions
in place by the late evening hours.

Deep layer ridging will be in firm control of the area by Tuesday,
and subsidence throughout the atmospheric column will result in
warmer and drier conditions taking hold. Precipitable water values
will fall to less than 1.5 inches and mid-level lapse rates will
drop to 5.5 C/Km and lower. As a result, little in the way of
cloud development is expected and no rain is in the forecast.
Temperatures will also begin to warm, and daytime highs will
easily reach into the lower 90s away from the immediate coast.

.LONG TERM...A very stagnant weather pattern will dominate the
region through the holiday weekend as a deep layer ridge axis
remains parked over the Gulf South. Strong subsidence throughout
the atmospheric column will keep the atmosphere dry and stable.
Little to no cloud development is expected through the period, and
rain chances will be suppressed. This sinking airmass and
resultant compressional heating will also push temperatures into
the middle 90s for areas away from the immediate coast each day.
Areas along the coast should warm into the upper 80s and lower
90s. Overnight lows will cool into the lower to middle 70s each
night allowing for a reprieve from the heat. Fortunately, humidity
values will also be on the lower end, so heat index readings will
only be a few degrees warmer than air temperature. At most, heat
indices could push into the upper 90s over the Memorial Day
weekend.

&&

.AVIATION...Main issues will be dealing with convection that may reach the
westernmost terminals in an organized manner as a squall line around
or shortly after daybreak. Some pre-squall line showers noted
between KHDC and KBTR are on marine layer cloud streets and are low-
topped, but may become more prominent as the squall line approaches
and ingests these streets into the main outflow structure in time.
Gust potential appears to be in the 40-50 kt range from any storms,
along with IFR ceilings and vsby in torrential rainfall, as noted in
trends of storms farther west. The front forcing this convection is
still expected to elongate and undergo frontolytic dissipation later
today, with convection dissipating from north-to-south towards
sunset. Wet soils and somewhat reduced dewpoints may allow for
radiational and steam fog formation later tonight, particularly as
winds become light to calm after 06Z. 24/RR

&&

.MARINE...Weak frontal zone approaching the coast is expected to stall along
or just north of the coast later today. This front has generated a
pre-frontal squall line that is likely to move off the coast mid- to
late morning. Any organized convection is likely to weaken while
moving south, but still maintain some presence over the outer
coastal waters later this afternoon. Marine gust potential appears
to be gale strength, 35 to 45 knots with any storms this morning and
afternoon. After this feature runs its course, a return to deep
fetched onshore flow becomes established in a steady state fashion
as high pressure builds over the coastal plains throughout the week.
24/RR

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: High Impact Desk
Activities: Tornado Watch #191 until 1500UTC.
            Numerous river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  70  90  71 /  70  20  40  20
BTR  87  73  90  73 /  60  10  50  20
ASD  87  72  89  72 /  70  30  40  20
MSY  87  75  89  75 /  60  20  30  10
GPT  84  74  86  74 /  50  40  30  10
PQL  87  72  88  71 /  40  30  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

32
Hazardous weather outlook, May 19, 6:20 AM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
620 AM CDT Sun May 19 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-192330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
620 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this morning for
areas generally west of the Pearl River. A Tornado Watch is in
effect until 10 am CDT for areas west of I-55 corridor from
Summit, MS to LaPlace, LA. The main threats will be damaging wind
gusts 50 to 60 mph and isolated torndoes, possibly strong this
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should report severe weather through the National
Weather Service New Orleans web site at www.weather.gov/lix.

24/RR

In the hours before

Special weather statement, May 19, 6:08 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
608 AM CDT Sun May 19 2019

MSZ068-191145-
Wilkinson-
608 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILKINSON COUNTY...

At 607 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Natchez to near Lettsworth. Movement
was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 AM CDT for southern
Mississippi.

LAT...LON 3135 9121 3132 9110 3128 9106 3100 9106
      3100 9163 3104 9156 3113 9163 3124 9156
      3122 9151 3124 9148 3128 9149 3129 9147
      3132 9146 3132 9142 3136 9130 3137 9122
TIME...MOT...LOC 1107Z 271DEG 27KT 3148 9137 3098 9174

24/RR
Special weather statement, May 19, 6:10 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
610 AM CDT Sun May 19 2019

LAZ034>036-046>048-MSZ068-191245-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-Wilkinson-
610 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...WEST
BATON ROUGE...POINTE COUPEE...CENTRAL EAST FELICIANA...IBERVILLE AND
WESTERN EAST BATON ROUGE PARISHES...

At 609 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bordelonville to near Ridge to 9 miles
northeast of Grand Chenier. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Addis, Brusly, Livonia,
Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete, Morganza,
Wilson and Norwood.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3097 9181 3100 9177 3100 9166 3097 9166
      3100 9163 3100 9096 3006 9127 3006 9137
      3010 9138 3011 9147 3023 9148 3026 9159
      3036 9164 3044 9164 3050 9171 3050 9175
      3051 9173 3071 9173 3086 9182
TIME...MOT...LOC 1109Z 279DEG 27KT 3110 9189 3016 9222 2984 9283

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:10 AM CDTSpecial Weather StatementLIXEast Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana95 min
May 19, 6:28 AM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge, West Feliciana62 min
May 19, 7:23 AM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena, West Feliciana67 min
May 19, 7:30 AM CDTSpecial Weather StatementLIXAscension, Assumption, Iberville60 min
May 19, 8:04 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston, Saint Helena, Tangipahoa41 min
May 19, 8:25 AM CDTSpecial Weather StatementLIXSaint Helena35 min
May 19, 8:27 AM CDTSpecial Weather StatementLIXAscension, Assumption, Livingston48 min
May 19, 8:38 AM CDTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa19 min
May 19, 8:56 AM CDTTornado WarningLIXTangipahoa, Washington19 min
May 19, 9:04 AM CDTSevere Thunderstorm WarningLIXAscension, Saint James, Saint John the Baptist26 min
May 19, 9:11 AM CDTSpecial Marine WarningLIX64 min
May 19, 10:13 AM CDTSpecial Marine WarningLIX62 min
May 19, 10:51 AM CDTSpecial Marine WarningLIX54 min
May 19, 11:03 AM CDTSpecial Weather StatementLIXOrleans42 min
May 19, 11:10 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Saint Bernard2 hr
May 19, 1:16 PM CDTSpecial Marine WarningLIX44 min
May 19, 1:58 PM CDTSpecial Marine WarningLIX62 min
May 19, 6:08 AM CDTSpecial Weather StatementLIXWilkinson37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.